Alert archive / Oklahoma / Tornado Warnings in 1996

Tornado Warning 40, NWS Norman, OK

June 11, 1996Harper County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 11, 1996, 10:30 PM CDT for Harper County, Oklahoma. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1996, 10:30 PM CDT (03:30 UTC)
Expired
Jun 11, 1996, 11:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties

County Harper County, OK

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 10:33 PM CDTThunderstorm Wind 52Buffalo, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 120329
TOROKC
OKC059-120400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 PM CDT TUE JUN 11 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1100 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     HARPER

INCLUDING THE FOLLOWING LOCATIONS
     BUFFALO AND SELMAN

AT 1028 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO
OVER BUFFALO. SPOTTERS HAVE REPORTED A FUNNEL CLOUD OVER BUFFALO AT
1030 PM. THE STORM WAS MOVING SOUTH AT 10 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE.  TAKE COVER NOW.  A BASEMENT OFFERS THE BEST
PROTECTION. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A
SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST  FLOOR. YOU
MAY ONLY HAVE A FEW SECONDS.  ABANDON CARS AND MOBILE HOMES FOR
A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.  REMAIN
UNDER COVER UNTIL YOU ARE CERTAIN THE STORM IS PAST.


CB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 11, 9:57 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 11, 9:57 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
958 PM CDT TUE JUN 11 1996

MAIN WX FOCUS HAS BEEN OVER NORTHWEST COUNTIES WERE SVR AND POSSIBLY
TORNADIC STORMS ARE OCCURRING AT THIS TIME. QUICK LOOK AT ZONES SHOWS
THAT MORE PESSIMISTIC CLOUD COVER WL BE NEEDED OVER NORTHWEST ZONES.
OTHERWISE...CURRENT FORECAST LOOKS GOOD.

FCSTID =17/MMT

.OKC...
OK...SVR TSTM WATCH UNTIL 07Z WRN OK.
TX...NONE.

In the hours before

Local storm report, Jun 11, 7:27 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
725 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

705 PM     7NE BUFFALO               OK   1.25 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 7:33 PM CDT, 2 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
735 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...$
DATE       ....COUNTY LOCATION....

500 PM     4W BYRON                  OK   1.00 INCH HAIL
06/11/96   ALFALFA

FM
Local storm report, Jun 11, 7:51 PM CDT, 2 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...j
DATE       ....COUNTY LOCATION....

743 PM     5E BUFFALO                OK   1.00 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 8:15 PM CDT, 2 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
815 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

755 PM     2.5E BUFFALO              OK   1.75 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 9:08 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
905 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

902 PM     5S BUFFALO                OK   2.75 INCH HAIL
06/11/96   HARPER

FM
Local storm report, Jun 11, 10:29 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 PM CDT TUE JUN 11 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

1014 PM    TANGIER                   OK   1.00 INCH HAIL
06/11/96   WOODWARD

1025 PM    BUFFALO                   OK   1.75 INCH HAIL
06/11/96   HARPER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:41 PM CDTSevere Thunderstorm WarningOUNHarper49 min
Jun 11, 8:26 PM CDTSevere Thunderstorm WarningOUNHarper49 min
Jun 11, 8:33 PM CDTSevere Thunderstorm WarningOUNWoods42 min
Jun 11, 9:13 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward62 min
Jun 11, 9:14 PM CDTSevere Thunderstorm WarningOUNWoods46 min
Jun 11, 9:24 PM CDTTornado WarningOUNEllis21 min
Jun 11, 9:29 PM CDTSevere Thunderstorm WarningOUNHarper46 min
Jun 11, 9:45 PM CDTTornado WarningOUNEllis30 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningOUNWoodward47 min
Jun 11, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper60 min
Jun 11, 10:59 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward61 min
Jun 12, 3:48 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall57 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningOUNBryan61 min
Jun 12, 4:45 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall60 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningOUNBryan54 min
Jun 12, 6:13 PM CDTSevere Thunderstorm WarningOUNChoctaw62 min

Nearby

Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.